Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Algebraic invariant curves for the Liénard equation

Author: Henryk Żoła̧dek
Journal: Trans. Amer. Math. Soc. 350 (1998), 1681-1701
MSC (1991): Primary 34C05, 58F21
MathSciNet review: 1433130
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Odani has shown that if $\deg g\leq \deg f$ then after deleting some trivial cases the polynomial system $\dot {x}=y, \dot {y}=-f(x)y-g(x)$ does not have any algebraic invariant curve. Here we almost completely solve the problem of algebraic invariant curves and algebraic limit cycles of this system for all values of $\deg f$ and $\deg g$. We give also a simple presentation of Yablonsky’s example of a quartic limit cycle in a quadratic system.

References [Enhancements On Off] (What's this?)

  • V. I. Arnol′d and Yu. S. Il′yashenko, Ordinary differential equations, Current problems in mathematics. Fundamental directions, Vol. 1, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1985, pp. 7–149, 244 (Russian). MR 823489
  • D. Cerveau and R. Moussu, Groupes d’automorphismes de $({\bf C},0)$ et équations différentielles $ydy+\cdots =0$, Bull. Soc. Math. France 116 (1988), no. 4, 459–488 (1989) (French, with English summary). MR 1005391
  • Kenzi Odani, The limit cycle of the van der Pol equation is not algebraic, J. Differential Equations 115 (1995), no. 1, 146–152. MR 1308609, DOI
  • Odani K. The integration of polynomial Liénard system in elementary functions (preprint). (1995).
  • Stróżyna E. and Żoła̧dek H. The analytic normal form for the nilpotent singularity (preprint). (1996).
  • J. C. Wilson, Algebraic periodic solutions of $\ddot x+f(x)\dot x+g(x)=0$, Contributions to Differential Equations 3 (1964), 1–20. MR 159989
  • A. I. Jablonskiĭ, On limit cycles of a certain differential equation, Differencial′nye Uravnenija 2 (1966), 335–344 (Russian). MR 0193318
  • Henryk Żołądek, The classification of reversible cubic systems with center, Topol. Methods Nonlinear Anal. 4 (1994), no. 1, 79–136. MR 1321810, DOI
  • Henryk Żołądek, Quadratic systems with center and their perturbations, J. Differential Equations 109 (1994), no. 2, 223–273. MR 1273302, DOI

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34C05, 58F21

Retrieve articles in all journals with MSC (1991): 34C05, 58F21

Additional Information

Henryk Żoła̧dek
Affiliation: Institute of Mathematics, University of Warsaw, Banacha 2, 02-097 Warsaw, Poland

Received by editor(s): April 10, 1995
Received by editor(s) in revised form: August 26, 1996
Additional Notes: Supported by Polish KBN Grant No 2 P03A 022 08
Article copyright: © Copyright 1998 American Mathematical Society